Alert archive / Colorado / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 2006, 5:31 PM MDT for Pueblo County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 5:31 PM MDT (23:31 UTC)
- Expired
- May 31, 2006, 6:17 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 79 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:45 PM MDT | HAIL 1 | 6 Ne San Isabel, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 312331 SVRPUB COC101-010030- /O.NEW.KPUB.SV.W.0023.060531T2331Z-060601T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 531 PM MDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO. * UNTIL 630 PM MDT. * AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR RYE...OR 28 MILES SOUTHWEST OF PUEBLO...AND WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN PUEBLO COUNTY...INCLUDING RYE...WOODLAND ACRES...COLORADO CITY AND CEDARWOOD. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3808 10505 3788 10501 3791 10460 3817 10474 $$
2 follow-up statements
000 WWUS55 KPUB 312347 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 546 PM MDT WED MAY 31 2006 COC101-010030- /O.CON.KPUB.SV.W.0023.000000T0000Z-060601T0030Z/ PUEBLO CO- 546 PM MDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN PUEBLO COUNTY UNTIL 630 PM MDT... AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR COLORADO CITY...OR ABOUT 24 MILES SOUTHWEST OF PUEBLO...AND WAS MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN PUEBLO COUNTY...INCLUDING COLORADO CITY AND CEDARWOOD. PENNY SIZE HAIL HAS BEEN REPORTED IN COLORADO CITY. VERY HEAVY RAIN HAS ALSO BEEN REPORTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3808 10505 3788 10501 3791 10460 3817 10474 $$
000 WWUS55 KPUB 010017 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 617 PM MDT WED MAY 31 2006 COC101-010027- /O.CAN.KPUB.SV.W.0023.000000T0000Z-060601T0030Z/ PUEBLO CO- 617 PM MDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PUEBLO COUNTY HAS BEEN CANCELED... AT 614 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY IN THIS AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR SOUTHEASTERN COLORADO. LAT...LON 3808 10505 3788 10501 3791 10460 3817 10474 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:04 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 31, 2:04 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 204 PM MDT WED MAY 31 2006 .SHORT TERM... (TONIGHT AND THURSDAY) ...SVR STORMS ONCE AGAIN THIS AFTERNOON... CURRENTLY...CONVECTION FIRING ACROSS THE MTNS AND IMMEDIATE I-25 CORRIDOR. THIS DUE TO PLENTY OF LLVL MOISTURE OVER THE E PLAINS...UPSLOPE FLOW AND ANOTHER DISTURBANCE COMING IN FROM THE W-NW. REST OF TODAY...THUNDERSTORMS WILL CONTINUE TO MOVE EAST OVER THE PLAINS AND BRING BENEFICIAL PRECIP TO THE REGION. UNLIKE YDAY...DEEP SHEAR IS NOT AS STRONG BUT SUFFICIENT...ESPECIALLY OVER THE NORTHERN 1/2 OF THE EASTERN PLAINS. LLVL FLOW IS EXPECTED TO GRADUALLY INCREASE AND WINDS ALOFT AT MID LVLS WILL ALSO INCREASE A BIT AND THIS SHOULD INCREASE THE DEEP SHEAR OVER THE REGION. WITH A BOUNDARY IN PLAY AND BETTER LLVL MSTR...MAY SEE A SLIGHTLY BETTER THREAT OF A TORNADO TODAY OVER THE PALMER DIVIDE. INTERIOR MTNS TO REMAIN WARM AND DRY. TONIGHT...ACTIVITY MOVES EAST-SOUTHEAST OVER THE PLAINS. BESIDES THE SVR THREAT...COULD SEE SOME VERY BENEFICIAL LOCALLY HEAVY RAINS OVER THE REGION...ESPECIALLY OVER THE FAR E PLAINS. ACTIVITY SHOULD END LATE TONIGH OVER THE FAR E PLAINS. QUITE A BIT OF LOW CLOUDS SHOULD OCCUR OVER THE PLAINS...ESPECIALLY AREAS BELOW 6 KFT. TOMORROW...TEMPS ALOFT ON THE INCREASE AS RIDGE BUILDS ALOFT. THIS WILL END THE THREAT OF STRONGER STORMS OVER THE AREA. BEST CHANCE OF PRECIP TOMORROW WILL BE OVER THE SANGRE DE CRISTO MTNS...ESPECIALLY THE S SANGRES. OTHERWISE...IT WILL BE WARMER AND DRIER OVER THE REGION. .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) LONG TERM CONCERNS REMAIN AMOUNT OF CONVECTION AND WARMING WITH BUILDING UPPER LEVEL RIDGE. THURSDAY NIGHT-FRIDAY...GENERALLY WEAK WEST TO NORTHWEST FLOW ALOFT EXPECTED ACROSS THE AREA AS A BROAD UPPER LEVEL RIDGE ACROSS THE DESERT SOUTHWEST BUILDS ACROSS THE REGION. WITH DRIER AIR IN THE FLOW ALOFT MOVING ACROSS THE REGION...ALONG WITH WARMING AND WEAKENING FLOW ALOFT...ORGANIZED CONVECTION LOOKS TO BE ON THE DECREASE. LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE AREA THURSDAY NIGHT...WITH MODEL SOUNDINGS INDICATING BETWEEN 500-1500 J/KG OF CAPE...AND WILL KEEP ISOLATED POPS THE EASTERN MTS AND PLAINS THROUGH THE EVENING WITH ANY STORMS WHICH DO DEVELOP DIMINISHING WITH SUNSET. BEST LOW LEVEL MOISTURE ACROSS THE EASTERN PLAINS LOOKS TO MOVE INTO WESTERN KANSAS THROUGH THE DAY FRIDAY...AS LEE TROUGH ASSOCIATED WITH PASSING NORTHERN TIER SYSTEM MOVES ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. WITH STEEP LAPSE RATES...STRONG DAYTIME HEATING AND ENOUGH AVAILABLE MOISTURE...HAVE KEPT ISOLATED AFTEROON AND EVENING POPS ACROSS THE HIGHER TERRAIN. SATURDAY-WEDNESDAY...HOT UPPER LEVEL RIDGING BECOMES WILL ENTRENCHED ACROSS THE REGION. WITH H7 TEMPS BETWEEN +14C AND +18C...WILL CONTINUE TO SEE WELL ABOVE AVERAGE TEMPS ACROSS THE REGION. WITH STEEP LAPSE RATES AND SOME AVAILABLE MOISTURE...HAVE KEPT ISOLATED DIUNRAL POPS ACROSS THE MTS THROUGH THE PERIOD...THOUGH EXPECT CONVECTION TO BE HIGH BE RATHER HIGH BASED. WITH THE WARM TEMPERATURES AND LACK OF WETTING RAINS...FIRE DANGER AREA WIDE WILL BE ON THE INCREASE. MODELS DIFFERING IN POSITION AND STRENGTH OF UPPER RIDGE BY EARLY NEXT WEEK...WHICH COULD ALLOW FOR A FEW FRONTS AND COOLER AIR TO SLIDE INTO THE CENTRAL HIGH PLAINS...HOWEVER WITH TIMING OF ANYTHING THIS FAR OUT WELL IN DOUBT...WILL KEEP CURRENT HOT AND MAINLY DRY FORECAST IN PLACE. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/23
Hazardous weather outlook, May 31, 11:56 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT WED MAY 31 2006 COZ058>089-093>099-011400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1156 AM MDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ON THE EASTERN PLAINS OF SOUTHEAST COLORADO TODAY. THE GREATEST THREAT OF SEVERE THUNDERSTORM ACTIVITY WILL BE ACROSS EASTERN EL PASO COUNTY...CROWLEY COUNTY...KIOWA COUNTY...BENT COUNTY AND PROWERS COUNTY. THE THREAT FOR TORNADOES WILL BE A BIT HIGHER THAN YESTERDAY AS ABUNDANT LOW LEVEL MOISTURE IS IN PLACE...AND A SURFACE WEATHER BOUNDARY IS FORECAST TO INTENSIFY OVER THE PALMER DIVIDE. LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH WILL BE THE PRIMARY THREATS FROM ANY SUPERCELL THUNDERSTORMS WHICH DEVELOP TODAY. SEVERE THUNDERSTORMS WHICH DEVELOP TODAY WILL MOVE TO THE SOUTHEAST AT 15 TO 20 MPH. BENEFICIAL HEAVY RAIN WILL ALSO OCCUR LATE TODAY AND THIS EVENING OVER THE FAR EASTERN PLAINS OF SOUTHEAST COLORADO. HOWEVER...SOME OF THIS HEAVY RAIN MAY CAUSE PONDING OF WATER ON THE ROADWAYS. LOCAL FLASH FLOODING MAY ALSO OCCUR. THE THUNDERSTORM ACTIVITY IS EXPECTED TO END LATE TONIGHT OVER THE FAR EAST PLAINS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM WHICH DEVELOPS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE THE POSSIBILITY OF ISOLATED THUNDERSTORMS EACH DAY...MAINLY OVER THE HIGHER TERRAIN DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS AROUND 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM...FROM THE INTERSTATE 25 CORRIDOR TO THE KANSAS BORDER. HODANISH
In the hours before
Local storm report, May 31, 3:58 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 SSE AIR FORCE ACADEMY 38.93N 104.83W
05/31/2006 M1.75 INCH EL PASO CO TRAINED SPOTTER
0335 PM HAIL 7 SE MONUMENT 39.00N 104.76W
05/31/2006 M1.00 INCH EL PASO CO TRAINED SPOTTER
0340 PM HAIL AIR FORCE ACADEMY 38.98N 104.87W
05/31/2006 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&
RSGLocal storm report, May 31, 5:16 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 SSW ROSITA 38.03N 105.38W
05/31/2006 M0.88 INCH CUSTER CO TRAINED SPOTTER
&&
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:11 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 64 min |
| May 30, 9:49 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 86 min |
| May 31, 1:39 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 65 min |
| May 31, 1:36 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 84 min |
| May 31, 2:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| May 31, 3:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 17 min |
| May 31, 4:31 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Pueblo | 59 min |
| May 31, 5:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.